Hong Kong Med J 2001;7:101-3 | Number 1, March 2001
Neuroleptic malignant syndrome induced by droperidol
Department of Anaesthesiology, North District Hospital, 9 Po Kin Road, Sheung Shui, New Territories, Hong Kong
A case of droperiodol-induced neuroleptic malignant syndrome during anaesthesia is presented. An 86-year-old male underwent spinal anaesthesia for open reduction and internal fixation of a trochanteric hip fracture. He received droperidol 5 mg intravenously for sedation towards the end of surgery. He subsequently became very drowsy and experienced marked muscle rigidity and autonomic instability. He became febrile postoperatively. The clinical syndrome resolved after 12 hours. When using droperidol in anaesthesia or intensive care--especially when large doses are given--the development of neuroleptic malignant syndrome should be suspected if the patient becomes febrile and has muscle rigidity and autonomic instability.
Key words: Antipsychotic agents/adverse effects; droperidol/adverse effects; Neuroleptic malignant syndrome
View this abstract indexed in MEDLINE: